Volume 6, issue 5 (2006)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 14
Issue 5, 2511–3139
Issue 4, 1881–2509
Issue 3, 1249–1879
Issue 2, 627–1247
Issue 1, 1–625

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Author Index
Editorial procedure
Submission Guidelines
Submission Page
Author copyright form
Subscriptions
Contacts
G&T Publications
GTP Author Index
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Dehn surgery, homology and hyperbolic volume

Ian Agol, Marc Culler and Peter B Shalen

Algebraic & Geometric Topology 6 (2006) 2297–2312

arXiv: math.GT/0508208

Abstract

If a closed, orientable hyperbolic 3–manifold M has volume at most 1.22 then H1(M; p) has dimension at most 2 for every prime p2,7, and H1(M; 2) and H1(M; 7) have dimension at most 3. The proof combines several deep results about hyperbolic 3–manifolds. The strategy is to compare the volume of a tube about a shortest closed geodesic C M with the volumes of tubes about short closed geodesics in a sequence of hyperbolic manifolds obtained from M by Dehn surgeries on C.

Keywords
hyperbolic manifold, volume, homology, drilling, Dehn surgery
Mathematical Subject Classification 2000
Primary: 57M50
Secondary: 57M27
References
Forward citations
Publication
Received: 14 July 2006
Accepted: 1 November 2006
Published: 8 December 2006
Authors
Ian Agol
Department of Mathematics, Statistics, and Computer Science (M/C 249)
University of Illinois at Chicago
851 S Morgan St
Chicago, IL 60607-7045
USA
Marc Culler
Department of Mathematics, Statistics, and Computer Science (M/C 249)
University of Illinois at Chicago
851 S Morgan St
Chicago, IL 60607-7045
USA
Peter B Shalen
Department of Mathematics, Statistics, and Computer Science (M/C 249)
University of Illinois at Chicago
851 S Morgan St
Chicago, IL 60607-7045
USA